Our understanding of what causes body fat accumulation and metabolic disease has improved greatly over the past 20 year and is still evolving. We have identified many factors that contribute to body fat gain, some of which include poor dietary choices, chronic stress, lack of sleep, genetic predisposition, and the use of certain prescription or over-the-counter medications. So, yes, it is possible to gain weight, or have a much harder time losing weight, due to a medication or supplement you are taking.
It is important to remember that you should not stop prescription medications on your own without discussing it with your medical provider first. If you are on a medication or supplement that may be causing you to gain weight or making it harder to lose weight, there may be alternatives that you could be switched to. We may discuss this with you at your visit and you can also discuss it with the medical provider who prescribed you the medication/supplement.
Here are some of the medications and over-the-counter products that may be linked to weight gain:
- Antihistamines (such as Diphenhydramine in Benadryl and Zzzquil or daytime allergy meds like Zyrtec, Allegra, or Claritin) *Important note: long-term use of products with Diphenhydramine has not only been linked to potential weight gain, but has been shown in some studies to increase the risk of Alzheimer’s dementia!
- Anti-depressants (Paxil/Paroxetine is the most likely to cause weight gain; there is also risk with Amitriptyline, Nortriptyline, Doxepin, and Mirtazapine/Remeron, Celexa/Citalopram, Zoloft/Sertraline, Fluoxetine/Prozac, Escitalopram/Lexapro)
- Mood stabilizers and Anti-psychotics (including Gabapentin/Neurontin, Lithium, Valproic acid/Depakote, Clozapine/Clozaril, Olanzapine/Zyprexa, Risperidone/Risperdal, and Quetepine/Seroquel)
- Blood pressure lowering agents (particularly the class of ‘beta-blockers’ which all end in “-lol” such as Metoprolol, Propranolol, or Atenolol; can also include calcium channel blockers such as Nifedipine, Amlodipine, and Felodipine)
- Diabetes medications (insulin of all kinds, sulfonylureas such as Glipizide, Glyburide or Glimepiride, thiazolidinediones such as Pioglitazone and Rosiglitazone)
- Migraine medications (such as Amitriptyline, Gabapentin/Neurontin, Valproic acid/Depakote, beta-blockers listed above)
- Corticosteroids (can get into the body multiple ways with most potent being oral form such as Prednisone pills or Medrol dosepak– less potent forms are inhalers like Albuterol, joint injections like Cortisone, or topical Hydrocortisone creams). *Important note- steroids increase blood sugar and decrease our ability to handle starches and sugar in our diets, so be sure to remain on a lower starch and sugar diet when on any form of steroid to prevent weight gain!
- Hormones (such as the birth control pill, Depo shot, Implanon, or certain hormone replacement therapies)
- Chemotherapies (such as Tamoxifen, Methotrexate, Aromatase inhibitors)
If you are taking any of these medications or supplements and think it could be negatively affecting your weight, let us know or talk to your primary medical provider. There are many factors that affect our ability to gain or lose body fat and we can work together to determine how to best handle these factors and set you up for success!
Michelle Kennedy, MSN, NP-C, FOMA